Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 149, NWS Northern Indiana

September 23, 2001Grant County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Sep 23, 2001, 5:17 PM EST for Grant County, Indiana. It was in force for 23 min. 7 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 23, 2001, 5:17 PM EST (22:17 UTC)
Expired
Sep 23, 2001, 5:40 PM EST
In force
23 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Grant County, IN

What was reported inside it

TimeReportWhereRemark
Sep 23, 5:17 PM ESTHail 0.88Marion, IN
Sep 23, 5:28 PM ESTThunderstorm WindGas City, INSix trees, each approximately 12 inches in diameter, were blown down.
Sep 23, 5:30 PM ESTHail 0.75Gas City, IN
Sep 23, 5:30 PM ESTThunderstorm WindGas City, INNumerous power and telephone lines blown down.
Sep 23, 5:30 PM ESTThunderstorm WindMarion, INA large tree at 1623 East 37th Street in Marion was blown down by thunderstorm wind gusts. The tree brought down utility lines, damaged a garage roof, and blocked part of a road.
Sep 23, 5:30 PM ESTThunderstorm WindMarion, INTwo trees blown down on Meridian Street between 50th and 53rd Streets.
Sep 23, 5:30 PM ESTThunderstorm WindCountywide, INHigh winds brought down numerous power lines across Grant County. As many as 300 people were without power in the Gas City and South Marion areas until around 8:45 pm Sunday night. An additional 200 people were without power throughout the rest of the county

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 23, 4:45 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

242 
WUUS53 KIWX 232220
SVRFWA
INC053-232240-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
517 PM EST SUN SEP 23 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GRANT COUNTY IN INDIANA

* UNTIL 540 PM EST

* AT 517 PM EST...AMATEUR RADIO WEATHER SPOTTERS REPORTED A SEVERE   
THUNDERSTORM WITH NICKEL SIZE HAIL 2 MILES SOUTHWEST OF 
MARION...MOVING EAST AT 45 MPH. GAS CITY...UPLAND AND VAN BUREN ARE 
IN THE PATH OF THIS STORM. 

ONE INCH DIAMETER SIZE HAIL IS LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4061 8570 4043 8565 4049 8545 4065 8546

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:01 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Sep 23, 2:01 PM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
201 PM EST SUN SEP 23 2001

SEVERAL FCST PROBLEMS TO DEAL WITH THIS AFTN...BEGINNING WITH SEVERE
THREAT AHEAD OF COLD FRONT. ETA HAS COME INTO LINE WITH PAST AND
CURRENT RUN OF AVN/MRF...BUT IT APPEARS TO PULL UPPER LOW EAST TOO
FAST. HAVE FOLLOWED MRF/AVN FOR CONSISTENCY AND THEY ARE A LITTLE
SLOWER TO PULL LOW OUT OF AREA.

TSRA AND EVEN SHRA HAVE HAD DIFFICULTY DEVELOPING THIS AFTERNOON IN
LOW SFC DWPT AIR. SFC ANALYSIS AND MSAS INDICATE A PRE FRONTAL
TROF HAS DEVELOPED AND IS MOVING ACRS WRN FA. FEW SHOWERS HAVE
FINALLY DEVELOPED ALONG THIS TROF. MSAS 3HR PRES CHANGE SHOWS GOOD
RISE/FALL COUPLET...ALLOWING SFC FNT TO MOVE EAST AS SFC LOW MOVES FM
LK MI ONSHORE. WINDS HAVE BACKED NICELY AHEAD OF TROF AND TEMPS HAVE
RESPONDED TO SS BY RISING WELL INTO MIDDLE 70S. RESULTANT CAPE HAS
INCREASE TO OVER 1000 J/KG AND LI/S TO -2. TSRA AND SVR THREAT STILL
POSSIBLE OVR ERN FA AS TROF MOVES THROUGH THIS AFTN. CDFNT WL THEN
MOVE ACRS AREA OVERNIGHT. SOME RECOVERY IN LOW LEVEL WINDS BEHIND
INITIAL TROF WL ALLOW FOR LOW LEVEL CONVERGENCE ALONG FNT AND SCT
TSRA/SHRA WITH FROPA. VIS IMAGERY AND KILX 88D SHOWING THE FNT
NICELY AS A THIN LINE OF CONVERGENCE. KILX 88D ALSO BEGINNING TO
SHOW SOME INCREASE IN WEAK RETURNS AHEAD OF FNT. WL DECIDE ON EXACT
POPS AT ISSUANCE TIME...BUT FOR NOW LEANING TOWARD SCT WORDING
TONIGHT.

CAA...IMPRESSIVE COLD POOL ALOFT AND H5 LOW CLOSING OFF WL KEEP IT
CLOUDY ON MONDAY WITH INSTABILITY SHOWERS. LAKE EFFECT SHOWERS
POSSIBLE BUT BEST FETCH FOR NW FA DOES NOT OCCUR TIL MON NIGHT.
DELTA T/S 16 TO 18C WITH CYCLONIC FETCH...BUT WRN AREAS ALSO
BEGINNING TO DRY OUT WITH SUBSIDENCE TRYING TO WORK IN. AVN
INDICATES NUMEROUS SHORTWAVES AND WRAP AROUND MOISTURE TO AFFECT
REST OF FA INTO TUE NIGHT. WL CONT CHC POPS ALL AREAS WITH SLIGHTLY
HIGHER POPS NEAR LAKE AND IN FAR EAST. COULD BE LINGERING SHOWERS IN
EAST ON WED BUT NOT READY TO INTRODUCE POPS AS AVN AND MRF SHOW UPPER
LOW LIFTING OUT ON WED. UPSTREAM KICKER THAT MRF WAS DEVELOPING INTO
YET ANOTHER CLOSED LOW FOR LATE THIS WEEK NOW APPEARS TO BE TAKEN
NORTH INTO CANADA BY 120 HR AVN. WL CONT WITH DRY EXTENDED AND COOLER
THAN NORM TEMPS.

.IWX..NONE.

LASHLEY

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.